a morning photo before my appointment to see my anaesthetist, i realised my cheeks were getting “rounder”. i posted this photo on Facebook saying i have a chipmunk face. looking back at my selfies, even to just 2-3 months back, i didn’t have it that bad. i admit i have a predisposition to a “fat face” look due to my face shape, but still i wondered why. yes yes i know i gained weight, but it shouldn’t look like that. (the pursing of my lips was already making my face look smaller!)
then during my consultation with my anaesthetist, he tells me something that sent alarm bells ringing. i think i know why!
“STEROID LOAD”, he said. he was reluctant to inject my shoulders with triamcinolone because just 3-4 weeks back he had just injected shit loads of triamcinolone into both my sacroiliac joints, and some in my nerves. he explained that steroid load is something to worry about. he asked me when my rheumy had last injected my shoulders. end of September, i told him. then i realised that early in September, i also had triamcinolone into my nerves.
damned. i’m a nurse, and i could forget that triamcinolone, even when injected intra/extra-articularly, has similar effects to oral steroids? and it’s a “double whammy” because each time i get injected, it is bilateral. both sides means it’s double the dose my system absorbs. i remember the amount of triamcinolone i got for my SI joints was… dismal in that my steroid load hit sky high.
i am experiencing the exact same crap side effects that i did when i was on oral prednisolone 20mg for that whole year when i was diagnosed with RA. weight gain, a humongous appetite, moon facies (all which preceded my eating disorder) were the most obvious ones that made me swear off them.
that being said, i still had both my shoulders injected with triamcinolone in the sub-acromial space. the flares in them were fucking excruciating that i told him i couldn’t wait till late January to see my rheumy to get them injected. oxycodone wasn’t helping, and i have no anti-inflammatories.
for someone who has sworn off steroids, i got a LOT of it this year. and i’m disappointed with myself. although i’m not sure if it’s because of my ignorance, or that i needed that much, or simply both. the problem now is that knowing how well these steroid shots can work sometimes, how do i say no in my pain management?
how do i find that balance? or is there only one answer, which is NO NO NO?
oh what a bummer. i need to lose the weigh i’ve gained in the past 2 months. i’ve already got comments. pfft.